Dealing with the after effects of lipodystrophy and "muscle belly"
May 19, 2011
I've been in and out of the gym for years. Years ago, when I started Crixivan/D4T, I began to notice changes in my belly shape. Later, and despite all the exercise and work I've done, I still have a "muscle belly".
It's been a severe source of psychological frustration for me; I don't wear formal shirts anymore; instead, opting for shirts that hang out of the jeans. It's humiliating.
The HIV regimen I recently switched to, which includes Intelence, Isentress + Viread and 3TC (which I was already on) is less likely to cause lipodystrophy. In fact, a friend noticed that my belly had finally shrunk a bit.
A long time ago, I consulted a plastic surgeon -- I thought maybe I needed lipo suction or something, but he pointed out an unusual spacing between my ab muscles, only seen in rare cases in men. I believe this was caused by the stretching.
For a brief time, I veered into eating disorders to try and lose the weight. I caught myself and stopped. Again, this was before I knew what was happening to me.
A previous question I asked suggested I get a scan of my midsection to see where the hardened layers of fat remain. My regular doc (not ID) doesn't know what diagnosis code to use.
At this point, I don't believe anything I do on a regular basis will affect this "stretch" of "muscle belly" that I have. So I did some reading and found a cosmetic procedure called abdominoplasty (sometimes referred to as "tummy tuck") where the muscles are sutured closer together.
I'm giving this serious thought, and I figure it can't hurt to do a consultation... I'll just be out a 100.00 or so. IF this is a reliable treatment for the affects of lipodystrophy (and I don't believe it will apply to everyone), how would you get insurance to pay for it. That should be fun.
I'd like some of your thoughts and opinions on this problem. Maybe some options I'd not considered? I'm 42 and have been poz for about 23 years. I'm in good health otherwise, though I'm finding the gym is now creating some aches and pains I never had before (read: the article on 15+ years frailty, which I'm considering).
Response from Mr. Vergel
A tummy tuck is also known as abdominoplasty; it removes excess fat and skin, and in most cases restores weakened or separated muscles after someone loses a lot of weight, pregnancy, etc that make their belly sag.
It sounds to me that your belly is hard since you say "muscle belly", so I do not think this procedure is for you.
The question is , is it hard because of increased muscle or because of visceral fat accumulation, or both? The only way to find out is doing a one slice CT at the L4-L5 vertebrae level. I consulted three of my HIV doctor friends. The one that has come up is ICD code 74176 which is actually CT of abdomen and pelvis. There is not one specifically for single slice L4-L5. Cash price is $100.
Have you used anabolic steroids or Serostim (or any growth hormone) before? Many bodybuilders, even the ripped ones, have a protruding belly.
I hope this helps!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blowjob From A Prostitute Scared I Have AIDS
- Black Spots After Having Sex During Period Worried I Have HIV
- Fatigue After Handjob Worried I Have HIV
- Itchy Vagina After Condom Inside Out Sign Of HIV AIDS
- Loose Stool After Sucking Penis Sign Of HIV AIDS
- Tingling In Feet After Sex With Sex Worker Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.